OncoLink

Secretions and Oral Care

Secretions and Oral Care

Question

Dear OncoLink "Ask The Experts,"

My sister is in the late stages of ovarian cancer, which she has had for 5 years. She is now on TPN because she can not eat or drink.

Within the last week, she has developed thick mucus that seeps from her mouth. Is there something we can do for her, something she can take under her tongue, possibly?

Answer

Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:

Thick mucus may require a Yankour suction set-up. A Yankour suction is a hard, thin plastic tube hooked to a suction device and collection canister. The patient or family member can use it inside the mouth to help suck up the thick secretions.

In terms of medications, there are two that we often use to dry up secretions. The first is the Scopolamine patch that people use for motion sickness. The patch is applied behind the ear and is changed every three days. The second is a medication called levsin, which is put under the tongue and dissolved. However, both of these may actually cause thicker secretions in an effort to dry them up. Thus, they are typically used for people with a lot of excess secretions who are unable to cough/swallow and clear them.

Another way to approach this issue would be to try to thin the secretions with moisture. Using a humidifier in the room, or one attached to a face mask, may help loosen the secretions and make it easier for her to clear them or to use the Yankour suction with them. Good mouth care is very important. Rinsing with a salt water solution at least 5 times a day, and using a lip moisturizer and oral sponges to moisten the mouth are both very important. See our oral care tip sheet for more tips.